FDA Patient Safety News: Show #22, December 2003

Roche Diagnostics Recalls CoaguChek PT Test Strips

Roche Diagnostics has issued a recall of CoaguChek PT test strips. These strips are used in clinical settings and by patients at home to monitor anticoagulation therapy.

The problem is a packaging defect that could cause false readings. A small percentage of the foil pouches that hold the strips were not cut properly. When this happens, the "easy open" notch on the side of the pouch cuts through the seal of the pouch, exposing the strips to moisture and air. When that exposure occurs, even for just a few minutes, falsely high or low readings can occur.

Roche Diagnostics says that all lots of both professional use and patient self-testing strips that have a lot number lower than 669 may have this problem. But the company says that test strips in these lots can still be used if these steps are followed:

First, inspect each foil pouch to make sure the "easy open" notch is in the correct position and the pouch is sealed properly. If the notch cuts into the part of the pouch with the test strip in it, don't use any test strips from that box.

Second, even if the pouch looks like it's sealed properly, the company says you should run two tests and compare results, in case there's a defect that couldn't be seen.

For more information, call Roche Diagnostics at 1-800-428-4674 or go to our web site.

Additional Information:

Roche Diagnostics – Product Notification.
http://rochediagnostics.ca/patients/coaguchekxs.php


Caution on Blue Dye with Enteral Feeding

FDA has issued a Public Health Advisory that warns about serious adverse events when a blue dye, FD&C Blue No. 1, is used in enteral feeding solutions as a way to visually detect pulmonary aspiration. Blue No. 1 is allowed by FDA for certain uses in foods, drugs and cosmetics, but FDA hasn't evaluated its safety when it's used in enteral feedings.

FDA has received twenty reports of toxicity associated with the use of Blue No. 1 in enteral feedings. Affected patients showed systemic absorption of the dye, manifested by a blue discoloration of the skin or body fluids.

Some cases were also associated with serious complications such as refractory hypotension and metabolic acidosis. Twelve of the patients died.

The concentration and total amount of dye used in these cases was not unusually high, but these patients did have a distinguishing characteristic: a large proportion of them were likely to have increased gut permeability, including those with sepsis, burns, trauma or inflammatory bowel disease. And so the advisory cautions that patients with these conditions may be at increased risk of absorbing Blue No. 1 from tinted enteral feedings.

Blue No. 1 hasn't definitely been established as the direct cause of these adverse events, but the advisory points out that the safety and utility of using Blue No. 1 in enteral feeding have not been evaluated by FDA.

FDA is not making any recommendations for alternatives to Blue No. 1 for use with enteral feeding. The advisory points out that other blue dyes haven't been evaluated in this setting, and they could be equally or more toxic. So replacing Blue No. 1 with another blue dye wouldn't solve the problem.

Additional Information:

MedWatch Safety Alert – FD&C Blue No. 1 (Blue 1) in Enteral Feeding Solutions.
http://www.fda.gov/Safety/MedWatch/SafetyInformation/SafetyAlertsforHumanMedicalProducts/ucm169530.htm


ORLAAM to be Discontinued

Roxane Laboratories is stopping the sale and distribution of the drug ORLAAM. ORLAAM is a synthetic opioid agonist solution used as a second-line therapy to manage opiate dependence.

The company has received increasing reports of severe cardiac-related adverse events since the drug was first introduced in 1995. In 2001, these adverse events led to extensive labeling changes in the U.S., and removal from the market in Europe. Since these changes, the use of ORLAAM has decreased dramatically. In a recent letter to healthcare professionals, Roxane Laboratories now says that the risks of using the drug no longer outweigh its benefits, given that less toxic treatments are available.

The company estimates that the current inventory of ORLAAM will be gone by February 2004, so no new patients should be started on ORLAAM therapy. The company says that current ORLAAM patients should be transferred to alternative treatments such as methadone and the recently approved buprenorphine as soon as possible before ORLAAM becomes unavailable. For more information, go to our web site.

Additional Information:

MedWatch Safety Alert - Orlaam.
http://www.fda.gov/Safety/MedWatch/SafetyInformation/SafetyAlertsforHumanMedicalProducts/ucm153332.htm


More on the Danger of Giving Sterile Water Intravenously

In an earlier show, we summarized an article from the Institute for Safe Medication Practices that warned about potentially fatal hemolysis if sterile water for injection were given intravenously. ISMP cited a case in which a physician gave a patient an IV infusion of sterile water for injection because he mistakenly believed it would correct the patient's hypernatremia.

Sterile water for injection is supposed to be used just in the pharmacy, to prepare various IV infusions. In this case, the physician apparently prevailed upon the hospital pharmacy to supply a bag of this product. But the new article by ISMP points out that there are other ways that plastic bags of sterile water for injection can find their way into patient care areas.

Sometimes they turn up in dispensing cabinets. In one case, a supplier mistakenly stocked the cabinets with sterile distilled water instead of 5 percent dextrose solution. In another case, the hospital's purchasing department placed liter bags of sterile water in the cabinets because pour bottles of the water weren't available at the time. ISMP recommends ensuring that sterile water can't be stocked or ordered in patient care areas without special permission and precautions.

Sometimes bags of sterile water are included in emergency boxes to treat malignant hyperthermia, where they're used to dilute IV Dantrium. They may later end up being mistakenly hung as an IV solution during emergency treatment. ISMP suggests using 50 mL vials of sterile water for this purpose instead of the one liter bags.

Also, some humidification devices require bags of sterile water, and so those bags end up in the patient's room, too. Although they're usually labeled “Sterile Water for Inhalation,” these bags can still look like IV solutions.

ISMP suggests several ways to avoid mixups.

You can use humidification devices that don't require using bags of sterile water. If you have to use bags of inhalation water, warn staff members not to leave unopened bags in the patient's room, and not to hang them from IV poles. You can also consider using 2 liter bags for the inhalation water, which helps distinguish them from the 1 liter IV bags.

Additional Information:

ISMP Medication Safety Alert (09/18/03) - How Sterile Water Bags show up on Nursing Units.
http://www.ismp.org/MSAarticles/sterile.htm



FDA Patient Safety News is available at www.fda.gov/psn